Sign in with your email address username.

×

Warfarin or excipient allergy: a clinical dilemma resolved

- Featured Image

A 57-year-old Asian woman was referred for surgical ablation of atrial fibrillation (AF), coronary revascularisation and mitral valve surgery. She had a history of paroxysmal AF, previous stroke, coronary artery disease and severe mitral regurgitation. In the work-up for surgery, she developed recurrent, pruritic maculopapular rashes involving her trunk and upper limbs on two occasions within 3 days of initiating oral anticoagulation with warfarin (Marevan, Aspen) for AF. There were no other changes to the patient’s longstanding medication regimen during this period. Her regular medications consisted of aspirin 100 mg and perindopril arginine 2.5 mg in the morning, and atorvastatin 80 mg at night. Long-term anticoagulation with warfarin was necessary due to planned mechanical valve replacement and ongoing paroxysmal AF. Subsequently, she was referred to a clinical immunologist for assessment of her reaction to warfarin. Since allergic reactions to warfarin are rare, a reaction to one of the dyes in the tablet was considered.

The patient had been taking all three strengths of Marevan tablets (1 mg, 3 mg and 5 mg), which contain a number of excipients (Box). Initial drug challenge commenced with Coumadin 1 mg (Bristol-Myers Squibb) tablets, as these did not contain any shared excipients. She tolerated this for 1 week and subsequently the dose was increased to three 1 mg tablets of Coumadin. She remained symptom-free…

email